Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS San Diego, CA

August 1, 2022Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 1, 2022, 12:47 PM PDT for Riverside County, San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 12:47 PM PDT (19:47 UTC)
Expired
Aug 1, 2022, 3:16 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 64 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WGUS56 KSGX 011947
FFWSGX
CAC065-073-012245-
/O.NEW.KSGX.FF.W.0009.220801T1947Z-220801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1247 PM PDT Mon Aug 1 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  Northern San Diego County in southwestern California...

* Until 345 PM PDT.

* At 1247 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.75 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 79 Between Warner Springs And Oak Grove, Aguanga and Cahuilla 
  Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3347 11686 3353 11674 3342 11663 3336 11658
      3332 11667

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
1 follow-up statement
329 
WGUS76 KSGX 012216
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
316 PM PDT Mon Aug 1 2022

CAC065-073-012226-
/O.CAN.KSGX.FF.W.0009.000000T0000Z-220801T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
316 PM PDT Mon Aug 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE AND NORTHERN SAN 
DIEGO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM PDT Monday for a 
portion of Southern California including the Riverside County 
Mountains and the San Diego County Mountains.

LAT...LON 3347 11686 3353 11674 3342 11663 3336 11658
      3332 11667

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:34 AM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 8:34 AM PDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
834 AM PDT Mon Aug 1 2022

.SYNOPSIS...
Scattered thunderstorms will redevelop again today over the
mountains and deserts. Heavy rainfall could lead to local flash
flooding, mainly near the mountains. Building high pressure aloft
will decrease the shower activity Tuesday and Wednesday, but a
return of monsoonal flow is expected for the remainder of the week. A
shallow marine layer along the coast, coupled with higher humidity
over the Southwest much of the week, will keep daytime temperatures
at or below average, while overnight lows remain elevated. A large,
south swell has raised the rip current danger risk at area
beaches.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Few marine clouds were reported at coastal sites this morning, but a
sheet of mid-level clouds covered a large part of the CA Bight, and
Imperial County. A few brief, light showers were occurring in Orange
County. The 12Z Miramar sounding had a some instability above 7000
FT and 1.77 inches of PW. Farther to the east, a Yuma sounding had
considerably more instability and a PW of two inches. Our mountains
lie somewhere in between these two profiles. A modification of the
Miramar sounding for heating at mountain top shows instability
closer to Yuma values (Around 900J/K). Winds aloft are favorable
for thunderstorm development...weak easterly below 10K FT, veering
SW above 25K FT to about 15 KT. No forecast changes are planned at
this time.

From previous discussion...

.SHORT TERM (Today through Wednesday)...
Slight drying will begin today with greater drying for Tuesday and
Wednesday. Scattered thunderstorms are expected once again today
from late morning through early evening for the mountains and high
desert with lesser chances for the inland valleys and lower
deserts. A Flash Flood Watch has been issued once again for today
from 10 AM to 10 PM for the mountains of San Bernardino and
Riverside Counties and for the Apple and Lucerne Valleys. Slow
moving thunderstorms will once again produce locally heavy
rainfall with the potential for flash flooding. For Tuesday
afternoon, thunderstorms are expected to be more isolated with
less rainfall with fewer or no thunderstorms for Wednesday
afternoon.

&&

.LONG TERM (Thursday through Sunday)...
Monsoonal moisture is expected to increase on Thursday into next
weekend. NBM has thunderstorm chances and rainfall potential
highest for next Sunday and Monday.

&&

.AVIATION...
011530Z...Coast/Valleys...10-15% chance of isolated SHRA/TSRA may
drift off the mountains and into the inland valleys this afternoon.
Main impact would be vis of 2-4 SM, gusty outflow winds, and locally
heavy rain. Otherwise SCT-BKN clouds at/above 8,000 ft MSL today.
Patchy low clouds along the coast will scatter through 17Z. 50%
chance of MVFR cigs at coastal TAF sites with a 45% chance of IFR
cigs at KCRQ after 09Z Tue.

Mountains/Deserts...Scattered TSRA forming again over the mountains
and High Desert by 18z with most activity diminishing by 03z Tue. CB
bases near 8,000 ft MSL with tops to 35,000 ft MSL. Vis reduced VCTY
TSRA with gusty outflow winds. Otherwise SCT-BKN clouds at/above
8,000 ft MSL through Tuesday.

&&

.MARINE...
Swell from Tropical Storm Frank will build into Tuesday, peaking
Tuesday and Wednesday with combined seas of 5-6 ft at 12-14 sec.

&&

.BEACHES...
A 4-5 foot south swell from 180-200 degrees at a period of 12-14
seconds will generate hazardous surf of 4-7 feet, mainly along south-
facing beaches. Expect strong rip and longshore currents at all
beaches through Wednesday. Highest surf will be in northern Orange
County. A Beach Hazards Statement is in effect through Wednesday
afternoon.

&&

.SKYWARN...
Skywarn activation is requested today from late morning through
early evening.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 10 AM PDT this morning through this evening for
     Apple and Lucerne Valleys-Riverside County Mountains-San
     Bernardino County Mountains.

     Beach Hazards Statement through Wednesday afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...10/17
AVIATION/MARINE/BEACHES...CO

In the hours before

Special weather statement, Aug 1, 12:41 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service San Diego CA
1241 PM PDT Mon Aug 1 2022

CAZ060-012030-
Apple and Lucerne Valleys CA-
1241 PM PDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of San Bernardino
County through 130 PM PDT...

At 1241 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pinon Hills, or 12 miles north of Hwy 2 Between Phelan
And Wrightwood, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adelanto, El Mirage and Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3452 11749 3450 11765 3466 11766 3469 11748
TIME...MOT...LOC 1941Z 175DEG 8KT 3455 11758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Adams

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:24 PM PDTAreal Flood AdvisorySGXSan Bernardino111 min
Aug 1, 1:25 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego19 hr
Aug 1, 11:16 AM PDTAreal Flood AdvisorySGXSan Bernardino100 min
Aug 1, 11:33 AM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 1, 12:41 PM PDTSpecial Weather StatementSGX49 min
Aug 1, 12:50 PM PDTSpecial Weather StatementSGX40 min
Aug 1, 1:20 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Aug 1, 1:30 PM PDTSpecial Weather StatementSGX45 min
Aug 1, 1:40 PM PDTSpecial Weather StatementSGX50 min
Aug 1, 2:24 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Aug 1, 2:43 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.